Two drugs long prescribed to treat Parkinson's disease have been linked to heart-valve problems. Two studies in this week's New England Journal of Medicine present strong evidence that the drugs cause scarring of heart valves in nearly 30 percent of Parkinson's patients.
Some patients require surgery to replace leaky valves, which can result in heart failure and even death.
The damage reported is the same type — and has the same underlying reason — that afflicted many patients taking the diet-drug combination fen/phen several years ago. And an upcoming study indicates other widely prescribed drugs may cause the same problem.
The drugs are pergolide and cabergoline. They're derived from a fungus called ergot. In addition to Parkinson's, these drugs are used to treat restless legs syndrome and to help nursing mothers stop lactating.
One of the new studies involves more than 1,100 Parkinson's patients in the United Kingdom. Those taking either one of the ergot drugs were up to 7 times more likely to have seriously leaky heart valves.
But a study from Italy was the real eye-opener. The researchers did echocardiograms on 155 patients taking drugs for Parkinson's. A substantial fraction of those on either pergolide or cabergoline had damaged heart valves.
There is no evidence that patients taking non-ergot drugs prescribed for Parkinson's or restless legs syndrome are at risk of serious heart-valve damage. But the Italian researchers saw some minor valve abnormalities with them, too. So they're also urging these patients to get their valves checked.